Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Fluid on the ear

My doctor said that my son has fluid on his ear and showed me a picture. He said to watch it in case it turns into a ear infection. I know, obviously, that it means there is water in his ear. I'm wondering though what causes this and if there is anything I can do to help comfort my baby boy. Anyone know?

 

 
alinker

Asked by alinker at 10:30 PM on Jul. 12, 2011 in Toddlers (1-2)

Level 14 (1,666 Credits)
This question is closed.
Answers (4)
  • Lots of times fluid collects in the middle ear when the eustachian tubes are inflammed from irritation like allergies. Sometimes the ear end of the eustachian tube is just a littlte high and it makes it difficult to drain. My son had to have 2 sets of P.E. tubes due to massive, constant ear infections. Once he grew the E.tubes were pulled down into a better position and the problem solved itself over time.
    GrnEyedGrandma

    Answer by GrnEyedGrandma at 10:34 PM on Jul. 12, 2011

  • Not sure what causes it but use a blowdryer on a low level and low heat. It seems to be somewhat comforting.
    sugamama3

    Answer by sugamama3 at 10:35 PM on Jul. 12, 2011

  • My son had this because of a cold. Many things can cause it like Grneyed said. If its a cold causing it you need to keep his nose and everything draining so that it does back up into his ears. Mine recommend a saline rinse for nose, hot shower running in the bathroom with him sitting in there, humidifier at night in his room.
    tntmom1027

    Answer by tntmom1027 at 10:36 PM on Jul. 12, 2011

  • No, it doesn't mean that there's water in his ear. Fluid means bodily fluid, maybe a little mucusy substance, cellular fluid, whatever, and it's behind the eardrum. If it sits there too long it can get & cause infection. Sometimes if there's a bit of a cold starting, or allergies, it will cause that fluid build-up. My kids & I always have fluid on the ears because of our allergies - Claritin is what we use, sometimes a little Sudafed if it's getting bad - but of course ask your doc before using meds.
    Anonymous

    Answer by Anonymous at 10:40 PM on Jul. 12, 2011

close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN